Docket Management
Docket: 00N-1256 - Over-the-Counter Products
Comment Number: EC -37

Accepted - Volume 6

Comment Record
Commentor Mr. Jack Rhondeau Date/Time 2000-06-27 14:33:00
Organization Retired
Category Individual

Comments for FDA General
Questions
1. General Comments I am 70 years old and am not connected in any way with the medical profession. I am male, retired and have a genetic disorder called Alpha1-Antitrypsin Deficiency which causes emphysema.. I tell you this only to explain what occurred when I took a prescribed medication, Pravachol and Lipitor that my doctor prescribed... Normally I don't become involved with this type of thing. After reading an article in this morning's Sacramento Bee, I thought it prudent for me to express my concerns over allowing some prescribed drugs to be sold as an Over-the-counter medication. My concern stems from an experience I had with statin drugs while under the 'care' of my physician. The two drugs I used were Pravachol and Lipitor but understand the same results can be experienced with Mevachor and other statins.. After a physical examination in 1995, my doctor told me my cholesterol level was too high (238) and suggested I start taking a drug called Pravachol that would not only lower my cholesterol but could possibly help reduce the possibility of a heart attack. I started taking Pravachol (10 mgs once a day) and my cholesterol lowered to 168.. After two-three years, I started feeling really tired and I experienced aches and pains throughout my body. My joints, muscles and tendons all hurt. I got so weak that I couldn't carry bags of groceries from the car without almost total exhaustion. I have COPD and wrongfully thought that was causing my problems and stopped taking my breathing medications. The problem persisted and got worse. Finally, in desperation I called the doctor and got an appointment. When I went in he asked me if I was still taking Pravachol (??) and when I told him yes (he was okaying the renewals) he told me to have a test taken at the lab. He said it might be the Pravachol that was causing the problem. I immediately stopped taking the Pravachol and four days later, the doctor called, quite excited and told me to stop taking Pravachol. I told him I had stopped taking it the day I saw him in his office. He had never had me periodically tested for Liver enzymes which I now understand is mandatory. A year later he recommended I try a 'new' statin called Lipitor. He said I would probably be able to accept that and gave me a prescription for 10 mgs. once a day. After two months I started experiencing the same symptoms and quit taking the Lipitor. My only reason for writing is my concern that this is a dangerous side effect for this type of medication and can cause death in some individuals who are susceptible to this reaction. To allow the statins to be sold over the counter with the high probability that people would not have the needed liver enzyme test, it may cause serious problems for many people.. My doctor later told my wife that there are three levels of damage caused by this type of medicine.. One is muscle, joint and tendon pain and being weak with no long term problems.. The second (which I had) was the same with muscle deterioration and is quite serious.. The third consequence is death. I strongly recommend that due consideration be given to the possible side effects that may occur to individuals who are not under a doctor's supervision.. In my case, even with a doctor prescribing this medication, I had serious problems.. Jack Rhondeau Jr. 6817 Shalimar Way Citrus Heights, CA 95621 (916) 722-8383 jrhondeau@rcsis.com




EC -37